Atopic Dermatitis: Pathophysiology Driving Management Decisions - Episode 9
Experts in dermatology share their counseling approach for patients taking dupilumab for atopic dermatitis.
Peter A. Lio, MD: For people who are doing well on dupilumab, I find that they’re often in a good place, and they often don’t need a lot of hand-holding. They don’t need a lot of other care because they’re often in a good place compared to where they were before.
For patients who are not doing great on dupilumab, they were either captured initially and did well before we now see them not doing as well, or they never quite got to where they needed to be. What kinds of things do you do? How do you counsel those patients? Emma, will you start with this question?
Emma Guttman, MD, PhD: First of all, I always tell patients, “You had the disease for many years.” For example, in patients who had it since they were 6 months old, it’s important to adjust expectations. I would tell them, “The study was 16 weeks, but for many patients, I’ve seen in reality that they improve even after the 16 weeks.” Generally speaking, I don’t like to have patients disappointed if they are not 100% clear after 16 weeks.
I tell patients that this will be a process and that they will likely get most of their results by 16 weeks. They may continue to improve after 24 weeks and even beyond, potentially. With that being said, if I don’t see any response by 16 weeks, then that’s alarming. For many patients, you see a major response by 16 weeks, and if they are not clear at that time, then they may be clear at 24 weeks. That’s an important thing, and I tell them that it’s still important to use their topical agents because they may still need these. I also see this in patients with psoriasis: they are almost clear, but they need some topical agents because they have some leftover lesions. Addressing that is important because patients have a tendency to, once you put them on a systemic therapy, drop everything else. They drop the topical agents, and they don’t moisturize. I tell them, “You need to do everything to get to 100%.” With that being said, there are still some patients for whom I may not be happy with their responses, and then I will try something else.
Peter A. Lio, MD: We then have some patients who are developing a few of the adverse effects from dupilumab. I thought we could spend a moment talking about those and how we manage them. Linda, have you seen patients develop conjunctivitis secondary to dupilumab? How have you diagnosed and treated those patients?
Linda Stein Gold, MD: I have. However, we only had 1 patient who discontinued therapy, and I’ll tell you that she was clear, because she was bothered by the conjunctivitis. I’m not a great eye expert, so I might try some soft steroid drops. If I’m not sure, I will absolutely send them out. I’m in an academic center [Henry Ford Health System], so we have ophthalmology available to us. Especially if it’s more moderate or severe conjunctivitis, I’ll commonly get a second opinion and have them take a look at it as well. Most patients are not bothered by it. They treat it. Some people get better while they’re on therapy, so it hasn’t been a major problem for us.
Peter A. Lio, MD: I totally agree. I’m with you: it’s always wise to send them to ophthalmology. Emma, in your experience, you have probably had the most patients on dupilumab for the longest time. You must see it sometimes, so how do you counsel patients about it?
Emma Guttman, MD, PhD: Yes. What I do is this: I tell them that there may be some dry eye conditions.IL-13 is involved in mucus secretion in the eye, so I counsel them to start lubricating eye drops even before they start dupilumab, that they work immediately as they start therapy, and I feel that that is preventive for some of my patients.
If they still develop eye manifestations—I see it in about 15% of my patients—in the beginning, I will treat it with TCIs [topical calcineurin inhibitors] or topical steroid drops. If I’m not managing it myself, and it’s often going away within a week, I will refer them to an ophthalmologist. I have very few patients who have to stop the treatment completely due to eye manifestations. I do have some patients for whom we had to go to treatment every 3 weeks or every month because of the adverse effects of conjunctivitis.
Peter A. Lio, MD: It’s remarkable, and it is such an interesting finding because it seems to affect patients with atopic dermatitis mostly, if not exclusively. It wasn’t seen in the asthma groups, and there may be a tiny signal in the chronic rhinosinusitis with nasal polyposis group. It’s fascinating; there is something about it. That’s remarkable about the tear quality, and that the rewetting drops may help.
I’ll end this section by saying that, for a number of patients who are doing well, we don’t need much, but it is FDA approved to use with concomitant topical steroids. Most of my patients, as you guys have said, are still using topical agents. They still need to use moisturizers, and they should still use topical steroids or potentially calcineurin inhibitors if need be. There is a small subset of patients who are not doing well for whom I have gone off-label, strictly speaking. It would probably never be studied formally, but I’ve put patients on a second agent, usually at a lower dose.
I’ll typically use cyclosporine at low dose, or even weekend dosing, which has been described both for psoriasis and for atopic dermatitis. It involves taking it just on Saturdays and Sundays, and for some patients, that seems to be enough. It is interesting that we can help with just a bit of a push in the right direction. In my experience, most patients, at least most of the appropriate patients, seem to respond nicely to dupilumab. It is usually pretty quick: within the first 16 weeks mostly. As you say Emma, we’ll sometimes leave the patient on treatment instead of stopping right at 16 weeks if they’re not perfect. Sometimes by week 20 or even further into treatment, even 6 or 8 months into it, they’re continuing to improve a bit, so it might be worthwhile to temporize while we’re getting them to their maximum dose.